Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial fat loss due to serostim?
Nov 8, 2008

Dr. Gerald Pierone Jr., M.D you stated in your answer to the above question "But when this medication is discontinued, the changes reverse back towards baseline. So the expectation would be that your face should improve." Could you provide data from studies that show this to be a fact specifically for the face? I also question why there was no reference to the affects of HIV medications on Lipodystrophy. A more detailed answer to this question would be appreciated and appropriate. I also use Serostim to control cervical dorsal fat and suffer from facial Lipodystrophy for which I have been treated with the permanent injectable filler Bio Alcamid. I have been told that this is due to shrinkage of the fat cell rather than a reduction of cells and that it would take years of being off ARV's to see any significant difference both for the face and for the buttock. Your input is appreciated, Shaun

Response from Dr. Pierone

Hello and thanks for posting.

The studies of Serostim that have looked at body shape changes included data on visceral fat, superficial fat, and muscle mass. In short, Serostim leads to a decrease in both visceral and superficial fat (this includes facial fat), and increases muscle mass. When Serostim is stopped, these changes revert towards baseline. These trials did not distinguish between superficial fat of the face and elsewhere, so to answer your question, we don't have direct data on facial lipoatrophy related to Serostim. Since superficial fat tends to behave in a similar manner to various stimuli, the expectation would be that facial fat will reflect the changes in overall superficial fat.

In terms of the effects of HIV medications on lipodystrophy, this is really one of the major areas of focus of this forum and many posts address this topic. In short thymidine analogues increase the risk of lipoatrophy and protease inhibitors increase the risk of lipohypertrophy.

In general, improvement of lipoatrophy occurs slowly when antiretroviral treatment is stopped altogether or changed to a regimen that is less toxic to fat cells. The improvement may not be complete, and the longer one stays on a "fat cell toxic" regimen, the less likely improvement will occur. This finding suggests that there is loss of fat cells in addition to shrinkage, although this is not proven.

I hope this information helps and best of luck!



Previous
How long after treatment would facial wasting start?
Next
Serostim and Facial wasting!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement